With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Hi - I posted this earlier on Hormone Jungle but didn't get much of a response.
At 3 weeks post TAH BSO , Dr. started me on Vivelle Dot .75 to help with vaginal dryness and hot flashes.It's now 2 weeks later and it seems to have worked - I'm sleeping better! But I notice that my eyes are very dry and gritty feeling and I'm feeling very achy in my muscles - especially across upper back and legs. And my nose is starting to get stuffy. Otherwise I'm doing great - moods seem fairly even ( actually I almost feel detached) & no headaches.I'm able to get out and walk a little farther every day and all other systems seem to be getting it together.
I asked about having a blood test for hormonal levels and Dr. said no, he treats the symptons. My question is - how do you know if this is hormone related? I've checked the pulldown menus and just get more confused. How do you know if you should be taking progesterone too? And what about testosterone? Did your Dr. recommend them? Your pharmacist? Did you have to ask? And what is this about compounding pharmacists? Never heard of them in our area. How do you find them? Are they an internet type druggist?
This whole hormone issue is brand new to me - I never even took BC pills so bear with me. ANy and all advice and experience is appreciated!
TAH BSO/vertical incision 1/20/03 for solid ovarian mass and uterine hyperplasia with atypia. Benign Pathology Reports - Yea!
Vivelle Dot .75, Soy Balance, Remifen
Can't understand why your Dr. wouldn't recommend a simple blood test to check your hormone levels to make sure all is OK. The Testosterone is tricky; don't mess with that hormone therapy unless Dr. advises it; I had it for Endo and it can bring on some bad side affects.
The leg aches might be from lack of magnesium or calcium; b/w will reveal this also. Ask the Dr. about checking all levels, including T3, T4 for Thyroid - all can be checked out in 2 vials.
A compounding pharmacist is one that mixes the Rx for a specialty product, like Progesterone in Oil for example. This is a very serious thing, because if the patient is allergic to peanut oil, the Progesterone would have to be mixed with another type oil product to prevent the patient having a problem with hives or in some rare cases, death. Most compounding pharmacists have websites, like Schrafts or another one up in Mass. (can't think of the name right now). They can compound the Rx and send it via FedEx.
I think that the dry eyes and muscle aches can be a sign of low estrogen. It's possible that you need more than you're getting now, or need to change the patch earlier. Are you still having some hot flashes? Since you've seen some improvement already, perhaps giving this a little more time would help.
The traditional line from doctors is that without a uterus, we don't need progesterone. You will see women posting here who try progesterone, compounded hormones, and testosterone, but these are not necessarily for everyone. Many of us seem to do fine on estrogen alone if we are otherwise healthy and our bodies can produce the minute amounts of the other hormones we need through other pathways (such as our adrenal glands). (I'm not a science person, though, so this explanation is probably way too simplistic...)
I think, based on my own experience and everything I've read here from other women, is that it's best to be patient, let your body recover fully from this traumatic surgery and concentrate on developing/maintaining good health habits (exercise, diet, proper supplements). Many little complaints resolve on their own in time. It's great that your doc is happy to treat your symptoms; keep track of what you're feeling and if some things don't get better, make an appt to see him and discuss what to do/try next. ONe mistake that we see here frequently is women making a lot of changes too quickly and then having a hard time sorting out what is causing what.
My doc also warned me away from compounding pharmacists, although at the time I had no idea what he was talking about. (He had a patient who had cancer, he claimed, as a result of mistakes made by a compounding pharmacist, but I don't know exactly what happened, so take this with a grain of salt.) Some doctors apparently don't wish to work with them for some reason. But some women like to take different forms of estrogen (biest, triest) and/or progesterone and testosterone and have it compounded in a cream or gel that is easy to apply.
Read about on this site and get an idea of what is out there. Then you'll be able to have an informed discussion with your doc next time.